Texas, 2016Damaging Wind in Texas, July 9, 2016
July 9, 2016 · NWS SJT · 1 event in 1 county or zone
Isolated severe storms formed across the Big Country, north of Interstate 20, along outflow boundaries and strong afternoon heating. One of these storms caused wind damage near Hawley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms formed across the Big Country, north of Interstate 20, along outflow boundaries and strong afternoon heating. One of these storms caused wind damage near Hawley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 9, 5:24 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 5:24 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
624 PM CDT SAT JUL 9 2016
.AVIATION...
/00Z TAFS/
A complex of thunderstorms was located over north Texas, and
moving slowly west. A few of the storms may move into the eastern
Big Country during the next few hours. Will start with VCSH at the
KABI terminal and keep an eye on the approaching convection.
Otherwise, expect mainly VFR conditions at the terminals during
the next 24 hours.
&&
.PREV DISCUSSION... /issued 355 PM CDT SAT JUL 9 2016/
SHORT TERM...
(Today and Tonight)
Storms earlier today have dissipated across west central Texas.
However...stronger convection has formed farther east near the
Dallas area. This convection is sending outflow boundaries toward
the eastern Big Country. These boundaries may be a focus for a few
storms late this afternoon and evening. Therefore, have continued
with a slight chance of precip for the Big Country through
midnight. Otherwise, hot weather will continue with overnight lows
in the upper 70s and a high Sunday near 100 for most areas.
08
LONG TERM...
(Sunday night through Saturday)
Subtropical ridging will continue to suppress most shower and
thunderstorm activity next week. While there is remote chance of a
storm in the Northern Big Country or extreme western Concho
Valley, potential is too low to include in the forecast.
Persistence forecast to continue with highs in the upper 90s and
lows in the mid 70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 76 98 76 98 / 20 5 5 0
San Angelo 76 98 76 99 / 10 5 5 5
Junction 75 98 75 97 / 10 10 0 5
&&
.SJT Watches/Warnings/Advisories...
None.
&&
21
Hazardous weather outlook, Jul 9, 2:24 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT SAT JUL 9 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
324 PM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY NORTH
OF INTERSTATE 20. THE MAIN HAZARDS WILL BE STRONG WINDS...DANGEROUS
LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 9, 5:58 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
658 PM CDT SAT JUL 9 2016
TXZ099-114-100030-
THROCKMORTON TX-SHACKELFORD TX-
658 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR THROCKMORTON AND NORTHEASTERN
SHACKELFORD COUNTIES UNTIL 730 PM CDT...
AT 657 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELBERT...OR 10
MILES EAST OF THROCKMORTON...MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WOODSON AROUND 730 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-283 AND RANCH ROAD 209...THE INTERSECTION OF US-183 AND US-
283...US-183 NEAR THE THROCKMORTON-STEPHENS COUNTY LINE AND THE
INTERSECTION OF US-380 AND HIGHWAY 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3296 9896 3295 9909 3291 9910 3292 9943
3340 9943 3340 9896
TIME...MOT...LOC 2357Z 021DEG 15KT 3322 9900Special weather statement, Jul 9, 6:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 PM CDT SAT JUL 9 2016
TXZ098-099-114-100115-
THROCKMORTON TX-SHACKELFORD TX-HASKELL TX-
731 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
THROCKMORTON AND SHACKELFORD COUNTIES UNTIL 815 PM CDT...
AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FORT GRIFFIN...OR 13 MILES SOUTHWEST OF THROCKMORTON...MOVING
SOUTH AT 15 MPH. OTHER STRONG STORMS WERE LOCATED OVER SOUTHERN
THROCKMORTON AND NORTHEAST SHACKELFORD COUNTIES...MOVING SOUTH AT
15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FORT GRIFFIN AROUND 745 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-283 AND RANCH ROAD 209...MCCARTY LAKE...THE INTERSECTION OF US-
183 AND US-283...US-183 NEAR THE THROCKMORTON-
STEPHENS COUNTY LINE...THE INTERSECTION OF US-
380 AND HIGHWAY 222 AND US-180 NEAR THE SHACKELFORD-
STEPHENS COUNTY LINE.
LAT...LON 3295 9902 3295 9910 3267 9910 3264 9909
3259 9910 3257 9961 3322 9957 3329 9896
TIME...MOT...LOC 0028Z 021DEG 15KT 3302 9930Special weather statement, Jul 9, 6:56 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT SAT JUL 9 2016
TXZ113-127-100145-
JONES TX-TAYLOR TX-
756 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR AND
SOUTHEASTERN JONES COUNTIES UNTIL 845 PM CDT...
AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAMBY...OR 8
MILES NORTH OF ABILENE...MOVING SOUTHWEST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ABILENE AROUND 800 PM CDT.
HAWLEY AROUND 810 PM CDT.
TYE AND DYESS AFB AROUND 845 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE FORT
PHANTOM HILL...HODGES AND STITH.
LAT...LON 3259 9961 3252 9961 3250 9963 3237 9982
3256 9999 3268 9969
TIME...MOT...LOC 0055Z 051DEG 10KT 3257 9970Thunderstorm Wind, Jones
- When
- July 9, 7:37 PM CST
- Where
- Jones County, 4.19 mi N of Abilene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -99.710
A small shed was overturned and a section of fence was knocked down at the intersection of FM 1082 and CR 327 by damaging thunderstorms winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650124.